Characterizations of forward completeness

David Angeli, Eduardo D. Sontag

Research output: Contribution to journalConference articlepeer-review

3 Scopus citations


A finite-dimensional continuous-time system is forward complete if solutions exist globally, for positive time. This paper shows that forward completeness can be characterized in a necessary and sufficient manner by means of smooth scalar growth inequalities. Moreover, a version of this fact is also proved for systems with inputs, and a generalization is also provided for systems with outputs and a notion (unboundedness observability) of relative completeness. We apply these results to obtain a bound on reachable states in terms of energy-like estimates of inputs.

Original languageEnglish (US)
Pages (from-to)2551-2556
Number of pages6
JournalProceedings of the IEEE Conference on Decision and Control
StatePublished - 1999
Externally publishedYes
EventThe 38th IEEE Conference on Decision and Control (CDC) - Phoenix, AZ, USA
Duration: Dec 7 1999Dec 10 1999

All Science Journal Classification (ASJC) codes

  • Control and Systems Engineering
  • Modeling and Simulation
  • Control and Optimization

Fingerprint Dive into the research topics of 'Characterizations of forward completeness'. Together they form a unique fingerprint.

Cite this